Thunderstorm Wind, Johnson
- When
- May 21, 5:28 PM EST
- Where
- Johnson County, 2 mi N of Paintsville
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.850, -82.800
Power lines were down on Kentucky highway 201 near U.S. highway 23.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 21, 12:30 PM EST, 4 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 130 PM EDT MON MAY 21 2001 UPPER LEVEL TROUGH CLEARLY DEVELOPING OVER THE MIDWEST AND IS EXPECTED TO SET UP RESIDENCE EAST OF THE MISSISSIPPI FOR SEVERAL DAYS. SHORT RANGE MODELS SEEM TO BE INITIALIZING FAIRLY WELL BUT A LITTLE TOO COLD AT 850 MB FROM THE MRF AND COULD MEAN THAT TEMPERATURES WILL NOT BE AS COLD AS EARLIER THOUGH...HOWEVER TEMPS AND HEIGHT ARE INITIALIZED WELL WITH MRF AND COULD REFLECT AT LOWER LEVELS IN THE FUTURE. THINK THAT MOST OF THE RAINFALL WILL BE TONIGHT AND FIRST HALF OF DAY TOMORROW. COLD FRONT SHOULD MOVE THROUGH TUESDAY MORNING WITH LINGERING PRECIP AFTERWARDS. MIGHT SPLIT THE FA INTO 2 GROUPS...WITH WEST BEING WORDED AS MAINLY IN THE MORNING FOR RAINFALL. PRETTY MUCH THE SAME THINKING AS PREVIOUS FORECAST WITH TEMPS STAYING NEARLY STEADY ALL DAY. MOS IS BASICALLY GOING CATEGORICAL POPS FOR TONIGHT AND TOMORROW AND SEE NO REASON TO CHANGE THIS. ALSO TEMPS LOOK PRETTY CLOSE. HAVE TO DECIDE ON WHAT TO DO FOR POPS LATER ON AS UPPER LOW WILL APPROACH. WE WILL PRETTY MUCH HAVE A CHANCE OF PRECIP EACH DAY OF THE EXTENDED THROUGH MONDAY...AS BY MONDAY WE WILL STILL BE IN NORTHWEST FLOW AND A SHORTWAVE TROUGH COULD EASILY SWING THROUGH WITH MORE RAINFALL. CONSIDERED A FLASH FLOOD WATCH FOR TONIGHT...BUT DECIDED TO NOT ISSUE ONE CONSIDERING THE FACT THAT OUR FFG IS STILL QUITE HIGH. AGAIN...EXTENDED WILL BE WET AS LOW IS SLOW TO MOVER AND I SEE NOTHING UPSTREAM TO HELP FORCE IT ALONG...AND IN FACT MODELS ARE TRENDING SLOWER WITH UPPER TROUGH/LOW. GOING TO TRY AND WRAP THINGS UP EARLY TODAY AS SVR WX COULD OCCUR 5 SOON THIS AFTERNOON AND TONIGHT. .JKL...NONE. HEINLEIN
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-220400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 332 PM EDT MON MAY 21 2001 ...SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINS ARE POSSIBLE THIS EVENING FOR EASTERN KENTUCKY... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA INDICATES THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING ACROSS ALL OF EASTERN KENTUCKY. THE PRIMARY THREAT FROM THESE STORMS IS DAMAGING WINDS AND HEAVY RAINS. LARGE HAIL IS ALSO POSSIBLE. A POWERFUL AND SLOW MOVING LOW PRESSURE SYSTEM WILL SWING A COLD FRONT INTO KENTUCKY THIS EVENING. THE COLD FRONT WILL SLOWLY MOVE ACROSS KENTUCKY TONIGHT. THE FRONT...ALONG WITH UPPER LEVEL DISTURBANCES WILL PROVIDE THE FOCUS FOR THUNDERSTORM DEVELOPMENT ESPECIALLY DURING THE EVENING HOURS. IN ADDITION TO THE SEVERE THUNDERSTORM THREAT...LOCALLY HEAVY RAINS OF 1 TO 2 INCHES WILL BE POSSIBLE AS THE STORMS MOVE FROM WEST TO EAST ACROSS THE SAME AREAS. THESE RAINS MAY CAUSE SOME RUNOFF PROBLEMS ESPECIALLY IN THOSE AREAS NORTH OF THE MOUNTAIN PARKWAY. SKY-WARN SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON OR EVENING. PLEASE STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR UPDATES. PELTON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
558 PM EDT MON MAY 21 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM LONDON KY WIND DAMAGE
05/21/01 LAUREL SEVERAL TREES DOWN.
REPORTED BY LAW ENFORCEMENT
0507 PM 5 W MANCHESTER KY WIND DAMAGE
05/21/01 CLAY ONE TREE DOWN BLOCKING
ROUTE 687. REPORTED BY LAW
ENFORCEMENTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
615 PM EDT MON MAY 21 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 PM 3 E SALYERSVILLE KY WIND DAMAGE
05/21/01 MAGOFFIN TREES AND POWERLINES DOWN
ON ROUTE 40 AND ROUTE 460
EAST. REPORTED BY LAW
ENFORCEMENTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
623 PM EDT MON MAY 21 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0502 PM LEROSE KY WIND DAMAGE
05/21/01 OWSLEY TREES DOWN. OFF DUTY NWS
EMPLOYEEThe national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
Power lines were down on Kentucky highway 201 near U.S. highway 23.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2001Every state in 2001This day in weather historyWarnings in Kentucky, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245949.